Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 150, NWS Las Vegas, NV

September 16, 2011Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 16, 2011, 1:29 PM PDT for Clark County, Nevada. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2011, 1:29 PM PDT (20:29 UTC)
Expired
Sep 16, 2011, 2:15 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 27 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 2:08 PM PDTHAIL 0.75Boulder City, NVSPOTTERS AND LAW ENFORCEMENT REPORT LARGE AMOUNT OF HAIL FROM PEA TO AROUND DIME SIZE FALLING IN BOULDER CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS55 KVEF 162029
SVRVEF
NVC003-162115-
/O.NEW.KVEF.SV.W.0150.110916T2029Z-110916T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM PDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 215 PM PDT.

* AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RAILROAD PASS...OR NEAR BOULDER CITY...AND WAS MOVING NORTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOULDER CITY...RAILROAD PASS...BOULDER BEACH AND BOULDER BEACH   
CAMPGROUND....AS WELL AS HIGHWAY 95 BETWEEN MILE MARKER 49 AND 
58...AND HIGHWAY 93 FROM HOOVER DAM TO THE INTERSECTION WITH HIGHWAY 
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

THIS STORM WILL AFFECT LAKE MEAD. IF POSSIBLE...GET OUT OF THE WATER
AND SEEK SHELTER. IF OUT IN OPEN WATERS...HEAD TO SHORE IF THERE IS
TIME...OTHERWISE DROP ANCHOR AND TAKE SHELTER IN THE BOAT CABIN. STAY
AWAY FROM METAL AND ALL ELECTRICAL COMPONENTS. LIGHTNING KILLS! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3589 11478 3586 11485 3587 11493 3590 11498
      3598 11495 3607 11478 3601 11473 3597 11474
      3593 11471
TIME...MOT...LOC 2029Z 236DEG 12KT 3594 11490

$$

JGG
3 follow-up statements
354 
WWUS55 KVEF 162051
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 PM PDT FRI SEP 16 2011

NVC003-162115-
/O.CON.KVEF.SV.W.0150.000000T0000Z-110916T2115Z/
CLARK NV-
151 PM PDT FRI SEP 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RAILROAD PASS...OR NEAR BOULDER CITY...AND WAS MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...BOULDER BEACH AND BOULDER BEACH CAMPGROUND...AS WELL 
AS HIGHWAY 95 FROM MILE MARKER 50 TO 58...AND HIGHWAY 93 FROM HOOVER 
DAM TO THE INTERSECTION WITH HIGHWAY 95.

LAT...LON 3589 11478 3588 11485 3588 11492 3591 11496
      3598 11494 3607 11478 3602 11473 3597 11474
      3594 11471
TIME...MOT...LOC 2050Z 233DEG 14KT 3596 11485

$$

JGG
132 
WWUS55 KVEF 162104
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT FRI SEP 16 2011

NVC003-162115-
/O.CON.KVEF.SV.W.0150.000000T0000Z-110916T2115Z/
CLARK NV-
204 PM PDT FRI SEP 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 158 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BOULDER CITY...AND WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...BOULDER BEACH CAMPGROUND...HIGHWAY 93 FROM HOOVER DAM 
TO THE INTERSECTION WITH HIGHWAY 95.

LAT...LON 3592 11478 3592 11489 3595 11489 3600 11488
      3604 11480 3602 11473 3597 11474 3596 11473
      3593 11474
TIME...MOT...LOC 2103Z 233DEG 14KT 3599 11480

$$

JGG
648 
WWUS55 KVEF 162111
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM PDT FRI SEP 16 2011

NVC003-162120-
/O.EXP.KVEF.SV.W.0150.000000T0000Z-110916T2115Z/
CLARK NV-
211 PM PDT FRI SEP 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 215 PM PDT...

THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS. THEREFORE THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3592 11478 3592 11489 3595 11489 3600 11488
      3604 11480 3602 11473 3597 11474 3596 11473
      3593 11474
TIME...MOT...LOC 2110Z 233DEG 14KT 3601 11477

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 10:13 AM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 16, 10:13 AM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1013 AM PDT FRI SEP 16 2011

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN BE SEEN TODAY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA.
DRIER AIR WILL THEN MOVE IN FOR THE WEEKEND AND EARLY NEXT
WEEK...WITH TEMPERATURES WARMING TO NEAR NORMAL BY MONDAY.
&&

.UPDATE...
LOOKED HARDER AT THUNDERSTORM PROBABILITIES WITH THE TROUGH COMING
ACROSS THE AREA THIS AFTERNOON. AREA AHEAD OF THE TROUGH IS MOIST
AND UNSTABLE. THUNDERSTORMS ARE AND HAVE BEEN IN NORTHERN NYE AND IN
WHITE PINE COUNTIES THIS MORNING. WITH THE TROUGH AXIS JUST ENTERING
WESTERN NEVADA THINK THERE IS STILL MORE LIFT AHEAD OF IT...AND
COMBINED WITH HEATING YET TO COME BELIEVE MORE DEVELOPMENT IS
POSSIBLE IN OUR NORTHERN ZONES. INCREASED POPS FOR THIS AFTERNOON IN
LINCOLN...NYE AND ESMERALDA COUNTIES. HEAVY RAINFALL WITH ATTENDANT
FLOODING WILL BE BIGGEST CONCERN WITH THE THUNDERSTORMS THERE. WAS
CONSIDERING A BIGGER INCREASE IN POPS FOR CLARK COUNTY. HOWEVER
FORECAST SOUNDINGS IN THE VEGAS AREA DO SHOW NEGATIVE BUOYANCY AND
WARMING IN THE MID LEVELS THIS AFTERNOON. IT IS A CLOSE CALL AS TO
WHEN THE PARAMETERS OF LIFT AND TEMPERATURE/MOISTURE ADVECTION
OCCUR. AS A COMPROMISE I DID INCREASE THE POPS SLIGHTLY FOR CLARK
COUNTY THIS AFTERNOON. WILL BE ISSUING AN UPDATED PACKAGE SHORTLY.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTH SOUTHEAST WINDS AROUND
8KTS BECOMING SOUTHWEST AND INCREASING IN THE AFTERNOON TO AROUND
12-18KTS WITH GUSTS UP TO 25KTS. MOSTLY CLEAR SKIES THROUGH THIS
AFTERNOON WITH SCT-BKN CLOUDS AROUND 12K FEET OVER THE MOUNTAINS.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE SPRING
MTNS AND SHEEP RANGE AND IN THE MORMON MESA APPROACH CORRIDOR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...INCREASING CLOUDS OVER MAINLY THE NORTHERN AND EASTERN
AREAS TODAY. BEST THUNDERSTORM CHANCES WILL BE IN LINCOLN AND
NORTHERN MOHAVE COUNTIES TODAY WITH A SLIGHT CHANCE OF STORMS IN
CLARK COUNTY. SOUTH WINDS AROUND 10KTS TO INCREASE AND BECOME
SOUTHWEST THIS AFTERNOON. WIND SPEEDS OF 12-22KTS WITH HIGHER GUSTS
ARE EXPECTED.
&&

.PREV DISCUSSION...
218 AM PDT FRI SEP 16 2011
.SHORT TERM...SATELLITE SHOWS INCOMING TROUGH NICELY...WITH CLOUDS
DEVELOPING OVER THE NORTHERN ZONES AND THUNDERSTORMS JUST NORTH OF
OUR CWA. RAISED POPS AND SKY COVER OVER MUCH OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA FOR TODAY...AS THE TROUGH WILL BE MOVING THROUGH
DURING THE HEAT OF THE DAY /RELATIVELY SPEAKING/ AND THERE IS PLENTY
OF RESIDUAL MOISTURE STILL HANGING AROUND FROM EARLIER IN THE WEEK.
ONCE THE TROUGH AXIS MOVES EAST OF OUR AREA TONIGHT...ANTICYCLONIC
FLOW WILL TAKE OVER AND PRECIP CHANCES WILL COME TO AN END. THERE
DOES NOT SEEM TO BE ANY GOOD MECHANISM FOR SCOURING OUT THE LOW
LEVEL MOISTURE...IT MAY JUST GRADUALLY DISPERSE/DISSIPATE OVER THE
WEEKEND AS WE GET A COUPLE OF DAYS OF NEARLY FULL SUNSHINE UNDER A
DEVELOPING RIDGE. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL
THROUGH SUNDAY.

.LONG TERM...HIGH PRESSURE WILL BUILD OVER THE REGION DURING THE
WEEK BRINGING MOSTLY SUNNY CONDITIONS ALONG WITH ABOVE NORMAL
TEMPERATURES. ALL EXTENDED MODELS ARE INDICATING A FAIRLY STRONG
RIDGE DEVELOPING OVER THE 4-CORNERS REGION TOWARD THE MIDDLE OF NEXT
WEEK ALONG WITH A WEAK LOW OFF THE THE SOUTHERN CALIFORNIA COAST. IT
IS STILL POSSIBLE THAT SOME MOISTURE MAY WORK NORTH IN THE SOUTHEAST
FLOW...BUT THE FLOW IS EXPECTED TO BE FAIRLY WEAK AND MAY ONLY BRING
A FEW MID LEVEL CLOUDS. CURRENTLY HAVE NO POPS IN THE FORECAST AND
WILL NOT ADD ANY AT THIS TIME. TEMPERATURES WILL START NEXT WEEK
CLOSE TO NORMAL...BUT WILL RISE TO SEVERAL DEGREES ABOVE NORMAL
TOWARD THE END OF NEXT WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/SALMEN/MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 16, 1:43 AM PDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 AM PDT FRI SEP 16 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
143 AM PDT FRI SEP 16 2011 /143 AM MST FRI SEP 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
NEVADA AND NORTHWEST ARIZONA AGAIN TODAY. THERE IS A LOW RISK OF
ISOLATED SEVERE WEATHER AND FLASH FLOODING...MAINLY NORTH OF LAS
VEGAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:14 PM PDTFlash Flood WarningVEFLincoln2 hr
Sep 15, 5:46 PM PDTFlash Flood WarningVEFLincoln119 min
Sep 15, 7:41 PM PDTFlash Flood WarningVEFLincoln2 hr
Sep 16, 12:47 PM PDTSevere Thunderstorm WarningVEFClark43 min
Sep 16, 1:58 PM PDTFlash Flood WarningVEFClark71 min
Sep 16, 2:03 PM PDTFlash Flood WarningVEFLincoln2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.